Colorado, 2011Wildfire in Colorado, March 24, 2011
March 24, 2011 · NWS PUB · 1 event in 1 county or zone
Strong winds knocked down a power pole, which sparked a fast moving wildfire on the Pueblo Chemical Depot lands in northeast Pueblo County. No structures were threaten during the fire, which consumed approximately 1600 acres of short grass and weeds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds knocked down a power pole, which sparked a fast moving wildfire on the Pueblo Chemical Depot lands in northeast Pueblo County. No structures were threaten during the fire, which consumed approximately 1600 acres of short grass and weeds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 24, 2:31 PM MST, 29 minutes earlier.
Area forecast discussion, Mar 24, 2:31 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT THU MAR 24 2011
.SHORT TERM...
(TONIGHT AND FRIDAY)
...FIRE DANGER REMAINS HIGH TOMORROW...
...SOME MORE SNOW FOR THE DIVIDE TOMORROW AFTERNOON...
CURRENTLY...
AS EXPECTED...LOWER ARKANSAS VALLEY INCLUDING WFO PUB A BIT SLOW TO
MIX OUT THIS AFTERNOON. AS OF 230 MDT...TEMPERATURE STILL IN THE
LOWER 50S...BUT EXPECT W WINDS TO KICK IN SOMETIME THIS AFTERNOON
WHICH SHOULD BOOST TEMPS TO FORECAST VALUES NEAR 60. MOST SPOTS STILL
A BIT TOO HIGH RH FOR RED FLAG CONDITIONS...BUT ALSO EXPECT THIS TO
CHANGE AS WINDS STRENGTHEN AND DRY AIR BEGINS TO PUSH EWD. SAN LUIS
VALLEY BEGAN BLOWING EARLY THIS MORNING...AND AIRPORT CAM AT KALS
HAS SHOWN PERIODS OF BLDU WITH WINDS BRIEFLY GUSTING OVR 50 MPH.
PUT OUT AN SPS FOR THE CONTDVD...WITH WOLF CREEK WEBCAM SHOWING SNOW
COVERED ROADS AND POOR VISIBILITY WITH SOME LOCAL HEAVY SHSN THIS
MORNING AND EARLY AFTERNOON. WILL CONTINUE TO SEE SCT SHSN FOR THE
DVD THRU THE EARLY EVE...UNTIL ACTIVITY DIES OFF TONIGHT.
TOMORROW...A BIT OF A TRICKY CALL FOR THE FIRE WX WATCH. SOME
DISCREPANCY BETWEEN THE NAM AND GFS...WITH GFS SHOWING STRONGER WIND
POTENTIAL WHILE THE NAM WOULD NOT STRICTLY MEET RED FLAG CRITERIA
FOR WINDS. HAVE OPTED TO BE LIBERAL WITH AN UPGRADE TO
WARNING...SINCE FUELS ARE SO DRY WITH THE RECENT DROUGHT CONDITIONS.
LEFT THE FAR EASTERN ZONES OUT ALONG WITH TELLER AND N EL PASO
COUNTIES AS IT LOOKS LIKE RED FLAG WILL BE TOUGH TO BE MET FOR THOSE
ZONES. IN COORDINATION WITH THE LONG TERM DESK...ALSO ISSUED A SNOW
ADVISORY FOR THE SAWATCH RANGE WITH A COUPLE INCHES OF SNOW POSSIBLE
FRI AFTERNOON AS THE NEXT SHORTWAVE BEGINS MOVING INTO N CO.
NO REAL ISSUE WITH MIXING OR UPSLOPE WINDS ON FRI...SO EVEN IF W
WINDS ARE NOT PARTICULARLY STRONG...EXPECT THE PLAINS TO MIX OUT
RELATIVELY EARLY...AND THIS SHOULD HELP BOOST TEMPS INTO THE 60S FOR
THE PLAINS...POSSIBLY NR 70 FOR A FEW SPOTS. MADE FEW CHANGES FOR
THE TEMPS WITH INHERITED VALUES ALREADY ON THE HIGH SIDE OF
GUIDANCE...WHICH LOOKS ON TARGET FOR TOMORROW. ROSE
.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)
SHORTWAVE ACROSS NRN CO FRI NIGHT KEEPING SNOW AND BLOWING SNOW
GOING ALONG THE CONTINENTAL DIVIDE. SNOWFALL TOTALS SHOULD RANGE
AROUND 4-8 INCHES ACROSS THE SAWATCH RANGE...WITH GENERALLY 1 TO 4
INCHES ACROSS THE REMAINDER OF THE CONTDVD. SNOW TAPERS OFF QUICKLY
BEHIND SYSTEM GLANCING BY TO THE NORTH AFTER 06Z...BUT STILL ENOUGH
MOISTURE TO WARRANT KEEPING ADVISORIES GOING THROUGH 12Z. THIS
SYSTEM SHOULD DO LITTLE FOR THE PLAINS AS FAR AS PCPN GOES...AND
HAVE TAPERED DOWN POPS.
FRONT DROPS THROUGH THE PLAINS FRIDAY NIGHT WITH WINDS ON SATURDAY
STARTING OUT BREEZY TO WINDY ALONG THE LOWER EASTERN SLOPES AS SFC
LOW PULLS AWAY THROUGH THE SRN PLAINS. HUMIDITY RECOVERIES NOT ALL
THAT GREAT...SO ITS PLAUSIBLE THAT SPOTTY AREAS ALONG THE LOWER
EASTERN SLOPES OF THE SE MTS COULD SEE SOME SPOTTY CRITICAL FIRE
WEATHER PARAMETERS IN THE MORNING. HOWEVER...WINDS SHOULD WEAKEN
QUICKLY AND SWING AROUND FROM AN UPSLOPE EASTERLY DIRECTION BY
AFTERNOON WHICH SHOULD PRECLUDE NECESSITY OF ANY FIRE WEATHER
HIGHLIGHTS. STRATUS DEVELOPS ACROSS THE PLAINS SAT NIGHT WITH A
CLOUDY START TO THE MORNING FOR THE PLAINS LOCATIONS.
ANOTHER WEAK WAVE MOVES ACROSS THE AREA ON SUNDAY. NOT AS MUCH
MOISTURE WITH THIS FEATURE...BUT SHOULD SEE ANOTHER ROUND OF
SCATTERED SNOW SHOWERS FOR THE CENTRAL AND SOUTHWEST MTS SAT
NIGHT/SUNDAY. MEANWHILE...LEE TROF DEEPENS ACROSS THE PLAINS ON
SUNDAY AND COULD BE LOOKING AT ANOTHER ROUND OF CRITICAL FIRE
WEATHER PARAMETERS FOR THE I-25 CORRIDOR/SE MTS/ADJACENT PLAINS
SUNDAY AFTERNOON. HOW FAR EAST THIS DRY AIR WILL SPREAD DEPENDS ON
THE TIMING OF THE SHORTWAVE AND EASTWARD PUSH OF THE DRY LINE.
GIVEN THIS IS STILL OUT IN DAY 4 AND TIMING OF SHORTWAVES HAS BEEN
CHANGING QUITE A BIT FROM RUN-TO-RUN...WILL NOT HOIST ANY FIRE
WEATHER HIGHLIGHTS THIS FAR OUT. EAST OF THE DRY LINE...EASTERN
COUNTIES MAY HAVE ENOUGH ELEVATED CAPE FOR SOME ISOLATED AFTERNOON
THUNDERSTORMS.
MODEL DIFFERENCES GET LARGER FOR MONDAY AND BEYOND. GFS DROPS A
CLOSED LOW INTO THE GREAT BASIN SUNDAY NIGHT WHICH OPENS UP AND
MOVES ACROSS CO ON MONDAY/MONDAY NIGHT. FLOW STAYS NORTHWESTERLY
AFTER THAT WITH ANOTHER TROF CARVING OUT ACROSS THE AREA FOR
WEDNESDAY/WEDNESDAY NIGHT. ECMWF IS MUCH LESS AMPLIFIED AND FARTHER
NORTH WITH BOTH FEATURES AND WOULD SUGGEST A DRIER SOLN THAN GFS.
GIVEN THE PATTERN...HAVE TRENDED GRIDS CLOSER TO THE DRIER ECMWF FOR
NOW. IF GFS IS RIGHT...WE COULD SEE A SHOT OF WETTING PCPN ACROSS
THE PLAINS WED/WED NIGHT...HOWEVER ITS TOO SOON TO HAVE MUCH
CONFIDENCE IN THIS SOLN. PLAN TO KEEP A BRIEF WINDOW OF ISOLATED
POPS ACROSS THE PLAINS FOR MON NIGHT...AND AGAIN FOR WED/WED
NIGHT...BUT FOR NOW PCPN AMOUNTS WILL PROBABLY BE SPOTTY AND LIGHT.
-KT
&&
.AVIATION...
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ221-222-
224>233-235.
RED FLAG WARNING FROM NOON TO 8 PM MDT FRIDAY FOR COZ222-224-225-
227>233.
WINTER WEATHER ADVISORY FROM NOON FRIDAY TO 6 AM MDT SATURDAY
FOR COZ060.
&&
44/31
Hazardous weather outlook, Mar 24, 2:56 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT THU MAR 24 2011
COZ058>089-093>099-252200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
356 PM MDT THU MAR 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXISTING DRY CONDITIONS...LOW RELATIVE HUMIDITIES...WARM
TEMPERATURES AND WINDY CONDITIONS ARE EXPECTED TO RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE SAN LUIS VALLEY...SOUTHEAST
MOUNTAINS...THE INTERSTATE 25 CORRIDOR AND MOST OF THE SOUTHEASTERN
COLORADO PLAINS THROUGH EARLY THIS EVENING. GUSTS UP TO 40 TO 50
MPH WILL BE POSSIBLE ACROSS THE PLAINS...WITH GUSTS IN EXCESS OF
50 MPH POSSIBLE IN AND NEAR THE MOUNTAINS THROUGH THIS EVENING.
IN THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE...STRONG GUSTY WINDS
AND ACCUMULATING SNOW IS EXPECTED. TOTAL ACCUMULATIONS WILL RANGE
BETWEEN 2 AND 4 INCHES. STRONG WEST TO SOUTHWEST WINDS WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXTREME FIRE BEHAVIOR WILL RETURN ON FRIDAY FOR THE SAN LUIS
VALLEY...THE LOWER ELEVATIONS OF THE SANGRE DE CRISTO AND WET MOUNTAINS...INTERSTATE
25 CORRIDOR FROM COLORADO SPRINGS SOUTHWARD TO THE NEW MEXICO BORDER...AND
MUCH OF THE EASTERN PLAINS. GUSTY WEST TO SOUTHWEST WINDS WILL
DEVELOP AGAIN ON FRIDAY. THE GUSTY WINDS ALONG WITH LOW HUMIDITY
AND DRY FUELS WILL RESULT IN EXTREME FIRE BEHAVIOR.
SNOW AND BLOWING SNOW WILL AFFECT THE CONTINENTAL DIVIDE FRIDAY
AFTERNOON AND NIGHT. TOTAL SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES
CAN BE EXPECTED ACROSS THE EASTERN SAWATCH RANGE. COMBINED WITH
WEST WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 50 MPH...POOR
VISIBILITIES IN BLOWING SNOW CAN BE EXPECTED ACROSS THE MOUNTAIN
PASSES. THE REMAINDER OF THE MOUNTAINS WILL SEE BETWEEN 1 TO 4
INCHES OF SNOWFALL.
MODERATE SNOW ACCUMULATIONS WILL ALSO BE LIKELY OVER THE CONTINENTAL
DIVIDE REGION SATURDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH THIS EVENING ALONG THE CONTINENTAL DIVIDE.
44/31
In the hours before
Special weather statement, Mar 24, 12:38 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
138 PM MDT THU MAR 24 2011
COZ058-060-066-068-242315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
INCLUDING THE CITIES OF...CLIMAX...MOSQUITO PASS...
INDEPENDENCE PASS...MT ELBERT...MT MASSIVE...NORTH PASS...
CUMBRES PASS...WOLF CREEK PASS
138 PM MDT THU MAR 24 2011
SCATTERED HEAVY SNOW SHOWERS ARE POSSIBLE THIS AFTERNOON OVER THE
CONTINENTAL DIVIDE...GENERALLY AT ELEVATIONS ABOVE 10000 FEET.
LOCAL ACCUMULATIONS OF UP TO THREE INCHES ARE POSSIBLE. ALONG WITH
GUSTY SOUTHWEST WINDS...THIS WILL RESULT IN HAZARDOUS DRIVING CONDITIONS
AT TIMES OVER THE MOUNTAIN PASSES WITH SLICK ROAD SURFACES AND
POOR VISIBILITY. SNOW SHOWERS SHOULD WIND DOWN BY SUNSET.
SR
Wildfire, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 24, 3:00 PM MST to 9:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, March 24 to 31, 2011$2.0 million · 1 event
- Flash Flood and Flooding in California, March 24 to 29, 2011$758,000 · 4 events
- Wildfire in South Carolina, March 24 to 25, 2011$500,000 · 1 event
- Wildfire in Georgia, March 24, 2011$300,000 · 1 event
- Damaging Wind in North Carolina, March 24, 2011$20,000 · 78 kt wind · 1 event
- Winter Weather in Nebraska, March 24 to 25, 20115 events
- Hail in Kansas, March 24, 20110.88 in hail · 2 events
- Wildfire in Georgia, March 24 to 29, 20111 event
- Wildfire in Georgia, March 24 to 29, 20111 event
- Dust Devil in South Carolina, March 24, 2011$1,000 · 1 event
- Hail in Kansas, March 24, 20111 in hail · 1 event
- Hail in Texas, March 24, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293799.